Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 188, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 9, 2003, 10:14 PM CDT for Pike County, Ralls County, Missouri. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 10:14 PM CDT (03:14 UTC)
- Expired
- Jul 9, 2003, 11:15 PM CDT
- In force
- 61 min
- Issued by
- NWS St. Louis, MO
- Area
- Counties, with a storm outline in the text
Counties Pike County, MO, Ralls County, MO
The radar
The St Louis radar (KLSX), 109 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 8:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jul 9, 9:50 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.2 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1258 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 757 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLSX 100314 SVRLSX MOC163-173-100415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 1014 PM CDT WED JUL 9 2003 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PIKE COUNTY IN NORTHEAST MISSOURI RALLS COUNTY IN NORTHEAST MISSOURI * UNTIL 1115 PM CDT * AT 1014 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER RENSSELAER...MOVING SOUTHEAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... NEW LONDON FRANKFORD LOUISIANA BOWLING GREEN THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS...AND HAS DOWNED NUMEROUS TREES AND POWER LINES. TAKE SHELTER IMMEDIATELY IN THE INTERIOR PORTION OF A STURDY BUILDING. STAY AWAY FROM OUTSIDE WALLS AND WINDOWS LAT...LON 3968 9132 3969 9164 3927 9135 3939 9095 $$ BRITT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:30 PM CDT, 7 hours 44 minutes earlier.
Area forecast discussion, Jul 9, 2:30 PM CDT, 7 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 230 PM CDT WED JUL 9 2003 .DISCUSSION... AT 2 PM...SCT TSTMS WERE PRESENT ACRS SRN AND SW IL...OUTFLW BOUNDY ACRS NRN MO...WL INCREASE POTENTIAL FOR TSTMS THIS AFTN AND THIS EVE. ISSUED A FLD WTCH FOR NE MO THIS AFTN AND TNGT. 1.6 INCHES OF RAIN FELL LAST NIGHT IN UIN...WITH SIMILAR AMTS ACRS THE AREA...FFG FOR ONE AND THREE HOURS WERE LESS THEN 2 INCHES. A COLD FRNT ACRS THE NRN PLAINS WL MOVE ACRS MO BY 12Z. MDLS HAS POSTPONE THIS FRONTAL PASSAGE FOR THE LAST SEVEAL DAYS...BUT AS RULE FRONT HAVE SOME DIFFICULT TO MOVE SOUTH OF 588M AT 500MB. FOR THE ENTIRE FCST PD LOOK RATHER DRY. COOLER WX FOR THURSDAY AND FRIDAY...AND BACK TO NORMAL TEMPS FOR SATURDAY AND SUNDAY. FOR MON THROUGH WED FCST TEMPS LOOK IN THE NORMAL OR JUST FEW DEGREES ABOVE NORMAL. .LSX WATCHES/WARNINGS/ADVISORIES... MO...A FLD WTCH IS IN EFFECT FOR THE NE CORNER OF MO THROUGH TNGT. IL...NONE.
Hazardous weather outlook, Jul 9, 6:30 AM CDT, 15 hours 44 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-101200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 630 AM CDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER A VERY SMALL PORTION OF NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS NORTH OF A LINE FROM MACON MISSOURI TO PITTSFIELD ILLINOIS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REST OF THE COUNTY WARNING AREA FOR TODAY AND TONIGHT. A SERIES OF THUNDERSTORMS PASSED ACROSS IOWA AND NORTH AND CENTRAL ILLINOIS OVERNIGHT... AS WELL AS FAR NORTHEAST MISSOURI. THESE STORMS DUMPED VERY HEAVY RAIN IN KNOX AND LEWIS COUNTY...AND THEY HAVE LEFT A RIBBON OF COOLER AIR IN THEIR WAKE. THIS RIBBON WILL PROVIDE TEMPERATURE DIFFERENTIAL ACROSS THE AREA STRONG ENOUGH TO FOCUS NEW THUNDERSTORM ACTIVITY FOR THE AREA LATER TODAY AND TONIGHT. THE AIR ALOFT WILL BE UNSTABLE...THIS PROVIDES LIFT AND CREATES THUNDERSTDORMS WITH THE HEAT OF THE DAY. SOME STORMS COULD BE SEVERE WITH DAMAGING WINDS AND HAIL THE MAIN PROBLEM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT WILL MOVE THROUGH THE AREA LATE TONIGHT AND EARLY THURSDAY. A FEW LINGERING THUNDERSTORMS COULD BE SEVERE. THERE IS A SLIGHT RISK THAT THE STORMS WILL BE SEVERE OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS EAST OF A LINE FROM SULLIVAN MISSOURI NORTHEAST THROUGH JERSEYVILLE ILLINOIS. THE REST OF THE WEEK AND INTO THE WEEKEND LOOK DRY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER PARTS OF NORTHEAST MISSOURI AS WELL AS WEST CENTRAL ILLINOIS TODAY AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT... HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE) PEDIGO
In the hours before
Local storm report, Jul 9, 9:09 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
909 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM COLONY MO WIND DAMAGE
07/09/03 KNOX TREES DOWNED.
0907 PM EDINA MO WIND DAMAGE
07/09/03 KNOX LARGE TREE LIMBS DOWNED.The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:34 PM CDT | Severe Thunderstorm Warning | LSX | Knox | 41 min |
| Jul 9, 8:44 PM CDT | Flash Flood Warning | LSX | Knox, Lewis | 6 hr |
| Jul 9, 8:49 PM CDT | Severe Thunderstorm Warning | LSX | Lewis | 56 min |
| Jul 9, 9:15 PM CDT | Severe Thunderstorm Warning | LSX | Knox | 45 min |
| Jul 9, 9:22 PM CDT | Severe Thunderstorm Warning | LSX | Marion | 53 min |
| Jul 9, 9:27 PM CDT | Severe Thunderstorm Warning | LSX | Shelby | 48 min |
| Jul 9, 10:16 PM CDT | Severe Thunderstorm Warning | LSX | Monroe | 59 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.